- Beyond Blue Forums
- Caring for myself and others
- Treatments, health professionals and therapies
- My antidepressant turned my natural lean muscle to...
- Subscribe to RSS Feed
- Mark Topic as New
- Mark Topic as Read
- Pin this Topic for Current User
- Printer Friendly Page
My antidepressant turned my natural lean muscle tone into fat and its not getting better :(
I’m a 34 year old male who started taking medication to treat my anxiety and depression in early December 2018. I took one tablet a day for just a month before stopping.
Although I could definitely feel the treatment was helping my mood, I noticed that the composition of my body began to change quickly. I began to lose my naturally lean muscle in my arms and chest and grow a layer of fat (giving me a man boob look). My stomach muscles also became incredibly soft and lost all their natural tone. It actually seemed like all of the muscles in my body softened considerably in just a matter of weeks.
I did not make any modifications to my diet or exercise habits during this period, leading me to believe that these changes can only be related to this medication. Also, rather than putting on weight (which was what I was initially concerned about), I have lost several kilograms. I assume this is because I have lost muscle mass but I cannot be sure.
I was worried that this medication may have affected my hormone levels (mainly testosterone), but all my tests have apparently come back normal. My doctor is perplexed at what has happened to my body in such a small space of time as there is no mention of muscle determination/fat accumulation in the listed side effects. Also, other than a couple of anecdotal reports, there is very little information about this phenomenon online.
It has now been over 2 months since I have stopped this medication, and despite my regular cardiovascular exercise, weight training and healthy eating the problem has not resolved.
I feel very self-conscious about what has happened to my body (particularly my chest) and feel even worse than I did before starting the medication. I worry that my body composition may have now permanently changed or will at least remain in such a state for a long time.
Has anyone experienced or come across anything like I have described? If so, what more can I do to try and recover from this?
I took antidepressants for a year but while they worked I felt fatigued all day every day during that time and despite a reasonable diet plus 30min daily exercise I have the same problem too, while the belly doesn't bother me the man boobs do. I understand that the medication affects everyone differently but it should be a permanent problem hopefully.
Where you taking anything else around that time? As for myself I'm taking medication to reduce cholesterol but one of the side effects for that is muscle problems.
Hi Rixon (and a wave to CrazyGecko89)
Welcome to you and thankyou for posting too! I have been on AD's for 22 years to help me reduce the severity of chronic anxiety attacks. I was 36 when I started the script and my (own) anxiety reduced reduced by approx 70% within a couple of weeks....phew!
The AD's can sometimes make us fatigued (as Gecko89 mentioned) I havent heard of any issue with losing our muscular definition until now yet it doesnt surprise me.
I was also 'ripped' prior to taking the AD's...There may have been a tiny bit of weight gain but nothing super noticeable..come to think of it Rixon...yes there was an increase albeit slight..in weight around the chest
If you think about your system prior to the meds...having any level of awful anxiety is fueled by an excess of adrenaline...which is a huge calorie burner as anxiety symptoms usually do cause...
Just from my experience I am certain that there isnt any link with AD's and testosterone that I am aware of...My anxiety started in 1983 when I was 23...I will be asking my GP the next time I see him in April..thats for sure
Interesting post Rixon....Good1.....Can I ask how you are going with your anxiety after stopping the meds?
I really hope you can stick around the forums and post back when its convenient for you. Any questions are always welcome!
My kind thoughts for you
Thanks for the reply Gecko.
So you are off ADs now? If so, how long have you been off? Do you still have the side effect problems?
The only other thing I was taking was an over the counter iron supplement. I wonder if this could have been a factor in this mess I am...
Thanks for reply Paul.
My current level on anxiety is actually still a lot better than it was before starting the SSRI... Yes, it was awful back then. Whilst this is good in some ways, it makes me think that my brain chemistry was significantly altered by the drug and that is why I am still having these side effects months after stopping. However, I feel far more depressed now than before because of what has happened. I have some damning before and after photos which I really want to share if possible. I just don't know what else I can do except keep on doing what I'm doing now and wait :(.
No worries at all. The AD's only boost our Serotonin levels (as some people with anxiety/depression have depleted levels of this neurotransmitter) The AD's wouldnt have an effect on your brain chemistry afterwards...just from my experience
Im not a GP...only a volunteer here...yet it took my doctors 13 years to get me to take AD's....as I used to be very anti meds....
Just a suggestion if I may Rixon....(just thinking out loud).......have you thought about asking a psychiatrist as they are the specialists where medication is concerned....They know the true dynamics of AD's and what they can and cant do
You have nothing to lose and everything to gain by doing so....You may have a heavy burden lifted off your shoulders by doing so too 🙂
I have a medication review with my psychiatrist early in April...I might ask him the same question about myself re the same matter
I hope you can stick around Rixon...I'll ask some questions
please be gentle to yourself
I am not a man, but what you describe would not be worth the benefits for me. So much about feeling ok is tied up in how we feel about ourselves. ADs have made me put on weight over the years. I was by nature thin, now I have to struggle to control my weight. I am ok at the moment, but feel better when I look better and can also cope bettetess
Hi Rixon, and thanks for posting this thread because of all my muscle tone has well and truly disappeared and I only thought that was by my lack of exercise, but perhaps you've good a point.
I know that my thighs have halved in size, but at my age (64) I thought that was natural, one point I'd like to say is that after many years of depression I'd rather be feeling so much better, mentally, rather than looking the part.
I do understand what you are saying Rixon and appreciate your concern.